Importance: Natalizumab was approved in 2004 by the US Food and Drug Administration (US-FDA) for treatment of multiple sclerosis (MS), however it was temporarily withdrawn after its use was associated with progressive multifocal leukoencephalopathy (PML). Other reported adverse events have included melanoma, primary central nervous system (CNS) lymphoma, and gastrointestinal cryptosporidiosis. An MS exacerbation may occur after discontinuation and immune reconstitution inflammatory syndrome (IRIS), particularly in the setting of PML, is also possible. We present the first case of cryptococcal meningitis in a patient taking natalizumab. Managements of both cryptococcal meningitis and MS after discontinuation of natalizumab are the focus of this report.
Observations: This is a case report describing a 49-year old Caucasian man with relapsing-remitting MS (RR-MS) on natalizumab. On the twenty-fourth month of natalizumab treatment, he developed cryptococcal meningitis, prompting its discontinuation. Two months later, off natalizumab, while on antifungal treatment, he developed an MS exacerbation. Cerebrospinal fluid (CSF) JC virus polymerase chain reaction (PCR) and human immunodeficiency virus (HIV) serology were repeatedly negative.
Conclusions and relevance: Although specific recommendations for treating natalizumab-associated cryptococcal meningitis do not exist, our patient discontinued natalizumab and started conventional anti-fungal treatment. Two months later, he was treated with steroids due to worsening neurologic status from a presumed MS attack. Subsequently, he improved with successful treatment of the cryptococcal meningitis, with no new clinical or radiographic exacerbations.
Keywords: Cryptoccocal meningitis; Immune reconstitution inflammatory syndrome (IRIS); Multiple sclerosis (MS); Natalizumab; Progressive multifocal leukoencephalopathy (PML); Relapsing–remitting MS.
Copyright © 2014 Elsevier B.V. All rights reserved.